Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 259, NWS Lubbock, TX

August 21, 2021Terry County, Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 21, 2021, 5:07 PM CDT for Terry County, Yoakum County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 5:07 PM CDT (22:07 UTC)
Expired
Aug 21, 2021, 5:48 PM CDT
In force
41 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 101 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WUUS54 KLUB 212207
SVRLUB
TXC445-501-212300-
/O.NEW.KLUB.SV.W.0259.210821T2207Z-210821T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
507 PM CDT Sat Aug 21 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Terry County in northwestern Texas...
  Yoakum County in northwestern Texas...

* Until 600 PM CDT.

* At 506 PM CDT, a severe thunderstorm was located over Plains,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Plains and Tokio. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground 
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3329 10299 3339 10267 3339 10254 3305 10250
      3304 10299
TIME...MOT...LOC 2206Z 256DEG 12KT 3319 10286 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

23
2 follow-up statements
677 
WWUS54 KLUB 212226
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
526 PM CDT Sat Aug 21 2021

TXC445-501-212300-
/O.CON.KLUB.SV.W.0259.000000T0000Z-210821T2300Z/
Terry TX-Yoakum TX-
526 PM CDT Sat Aug 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN TERRY AND EASTERN YOAKUM COUNTIES...

At 525 PM CDT, a severe thunderstorm was located over Plains, moving
east at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Plains and Tokio. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3331 10292 3339 10267 3339 10254 3305 10250
      3304 10293 3317 10296
TIME...MOT...LOC 2225Z 257DEG 9KT 3320 10282 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

23
970 
WWUS54 KLUB 212248
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
548 PM CDT Sat Aug 21 2021

TXC445-501-212257-
/O.CAN.KLUB.SV.W.0259.000000T0000Z-210821T2300Z/
Terry TX-Yoakum TX-
548 PM CDT Sat Aug 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TERRY AND EASTERN
YOAKUM COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3331 10292 3339 10267 3339 10254 3305 10250
      3304 10293 3317 10296
TIME...MOT...LOC 2245Z 256DEG 12KT 3322 10273 

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:33 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 21, 1:33 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
133 PM CDT Sat Aug 21 2021

.SHORT TERM...
West Texas is situated between an elongated high along the Gulf
Coast and a negatively tilted trough just east of the northern
Rockies.  The flow regime will remain southwesterly through
tomorrow.  The best H5-H8 moisture is situated across our
southeastern counties this afternoon where persistent mid-level
cloudiness is noted.  We could still see a few storms develop this
afternoon mainly across the Rolling Plains.  However, a thin line of
Cu is event across the southwestern South Plains.  Guidance depicts
a stronger capping inversion out that way and visual clues support
the models.  Very little shear exists and any storms that do form,
presuming efficient precipitation processes, could bring about
localized heavy rain.

Into Saturday, the moisture plume shifts into our northwestern
counties and indications are that somewhat more widespread
thunderstorm development can be expected.  Forecast soundings depict
weaker capping NW (stronger SE) and deep moisture well into the
flight levels.  With little shear once again, the concern will be
very efficient rainfall producers in a pulsing environment.  At
present, more coverage with heavy rainfall is expected on Saturday
as opposed to this afternoon.

.LONG TERM...
No changes were necessitated for the forecast package this afternoon
as the previous assessments remain on track. Mid/upper-level ridging
is expected to expand westward as a potent 500 mb closed low over
the Pacific Northwest transitions into an open wave, becoming
absorbed into a more-progressive shortwave pattern north of the
U.S./Canadian border by early next week. The gradual increase in
geopotential heights as the mid/upper-level anticyclone centers over
the southern Great Plains will cause surface temperatures to rise
into the middle-upper 90s, while nearing and/or breaching 100
degrees in areas along and east of the edge of the Caprock
escarpment. There remains fair consensus among global NWP guidance
with the center of the ridge axis shifting north of the CWA by late
next week as an expansive shortwave trough digs into the interior
northwest, resulting in temperatures to fall a couple of degrees
(i.e. lower-middle 90 deg F range) area-wide. Beyond D7/D8, medium
range guidance continues to indicate that the progressive shortwave
pattern will remain well north of the CWA, with no mentionable PoPs
through the end of the forecast period.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/09
Hazardous weather outlook, Aug 21, 12:52 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1252 PM CDT Sat Aug 21 2021

TXZ021>044-221800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1252 PM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are forecast to develop this
afternoon across portions of the South Plains, northeastern Rolling
Plains, and the extreme southern Texas Panhandle. Heavy rain will be
possible with the strongest storms, which may result in localized
flash flooding. Strong wind gusts to around 50 mph will be possible
as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 21, 3:30 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Lubbock TX
330 PM CDT Sat Aug 21 2021

TXZ033-039-212100-
Cochran TX-Yoakum TX-
330 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southeastern Cochran
and northeastern Yoakum Counties through 400 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Sundown, or 18 miles northeast of Plains. This storm
was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Cochran and northeastern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3356 10285 3354 10260 3330 10260 3329 10285
TIME...MOT...LOC 2029Z 090DEG 4KT 3343 10270

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

23
Special weather statement, Aug 21, 4:22 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lubbock TX
422 PM CDT Sat Aug 21 2021

TXZ033-039-212145-
Cochran TX-Yoakum TX-
422 PM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southwestern Cochran
and Yoakum Counties through 445 PM CDT...

At 421 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Bronco to 12 miles northwest
of Denver City. Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Denver City, Plains and Bronco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3342 10305 3348 10276 3296 10276 3296 10306
TIME...MOT...LOC 2121Z 264DEG 11KT 3331 10303 3304 10303

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

23
Special weather statement, Aug 21, 4:47 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Lubbock TX
447 PM CDT Sat Aug 21 2021

TXZ033-039-212215-
Cochran TX-Yoakum TX-
447 PM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southwestern Cochran
and Yoakum Counties through 515 PM CDT...

At 446 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Bronco to 6 miles west of
Denver City. Movement was east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Denver City, Plains and Bronco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3334 10306 3347 10303 3346 10270 3296 10269
      3296 10306
TIME...MOT...LOC 2146Z 286DEG 10KT 3338 10296 3298 10295

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

23

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:30 PM CDTSpecial Weather StatementLUBCochran30 min
Aug 21, 4:22 PM CDTSpecial Weather StatementLUBYoakum23 min
Aug 21, 4:47 PM CDTSpecial Weather StatementLUBYoakum28 min
Aug 21, 5:22 PM CDTAreal Flood AdvisoryLUBYoakum98 min
Aug 21, 5:52 PM CDTSpecial Weather StatementLUBTerry23 min
Aug 21, 6:14 PM CDTSpecial Weather StatementLUBTerry31 min
Aug 21, 6:42 PM CDTSpecial Weather StatementLUBTerry33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.